Iowa, 2015

Hail in Iowa, June 24, 2015

June 24, 2015 · NWS OAX · 1 event in 1 county or zone

A volatile atmosphere developed over western Iowa during the afternoon of June 24th with the juxtaposition of high instability, strong wind shear, and a warm front in the area. A strong capping inversion prevented widespread severe weather, but one isolated supercell developed in Shelby County and tracked southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A volatile atmosphere developed over western Iowa during the afternoon of June 24th with the juxtaposition of high instability, strong wind shear, and a warm front in the area. A strong capping inversion prevented widespread severe weather, but one isolated supercell developed in Shelby County and tracked southeast. The storm produced some hail and several reports of wall clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 5:56 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 24, 5:56 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT WED JUN 24 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 312 PM CDT WED JUN 24 2015

REGIONAL RADAR MOSAIC SHOWING CONVECTION FINALLY MOVING INTO WRN IA
THIS AFTN. ACTIVITY HAD DEVELOPED EARLIER ALONG A STALLED SFC BNDRY
ATTACHED TO DEEPENING LOW PRESSURE CENTERED OVER ERN KS. LATEST
MSAS ANALYSIS INDICTING SFC BNDRY CURRENTLY EXTENDING ALONG THE
NEB/KS BORDER INTO NRN MO. THE QUESTION IS THOUGH WHETHER
ADDITIONAL CONVECTION WILL FIRE OVER THE CWA. THE RAP13 IS SHOWING
VERY LITTLE MOVEMENT OF THE SFC BNDRY THRU TONIGHT WITH THE
POTENTIAL FOR INITIATION ALONG AXIS OF STEEP LLVL LAPSE RATE/0-3KM
CAPE 1000 J/KG SETTING UP FROM ABOUT NWRN KS INTO S-CNTRL NEB.
HOWEVER...CAP OVER THE REGION IS PROGGED TO REMAIN QUITE STRONG
DURING THIS TIME AND SHOULD HINDER ANY DEVELOPMENT. AT THIS POINT
IT APPEARS THE MOST FAVORED REGION OF TSTM WILL OCCUR LATER
TONIGHT SOMEWHERE IN CNTRL IA WHERE ACTIVITY WILL FIRE ALONG EDGE
OF CAP/NOSE OF LLVL JET. THURSDAY AND FRIDAY PCPN CHANCES STILL
INVOLVING THE STALLED BNDRY WHICH IS PROGGED TO REMAIN IN THE
VICINITY OF THE CWA BEFORE GETTING KICKED SWD ON FRIDAY IN
RESPONSE TO HIGHLY AMPLIFIED PATTERN SETTING UP...UPPER RIDGE WEST
CONUS/DEEP TROF ERN CONUS. WITH NW FLOW ALOFT...CONDITIONS LOOKING DRY
IN ADDITION TO NEAR NORMAL MAX TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 312 PM CDT WED JUN 24 2015

MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT LARGE SCALE PATTERN
WILL PRETTY MUCH PREVAIL THROUGHOUT THE EXTENDED PERIODS WITH A
HIGHLY AMPLIFIED UPSTREAM RIDGE OVER THE WRN CONUS AND DEEP TROF
EAST. AND WITH NW FLOW IN CONTROL ALOFT...DRY WITH NEAR NORMAL MAX
TEMPS WILL CONTINUE THRU THIS WEEKEND. EARLY NEXT WEEK...PCPN
CHANCES RETURN MAINLY TUESDAY NIGHT IN RESPONSE TO SHORTWAVE TROF
RIDING DOWN FRONT END OF WRN RIDGE.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 651 PM CDT WED JUN 24 2015

THERE IS SOME THREAT OF AN ISO STORM NEAR KOMA THIS EVENING
OTHERWISE THE TAF SITES SHOULD BE DRY OVERNIGHT AND INTO THE DAY
ON THU. WE MAY SEE SOME MVFR CIGS/VISBY LATE TONIGHT AND INTO THE
MORNING ON THU...ESPECIALLY AT KOMA BEHIND THE FRONT. VFR
CONDITIONS ARE EXPECTED THROUGH THE DAY ON THU.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...
Hazardous weather outlook, Jun 24, 6:02 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT WED JUN 24 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251415-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
702 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY EAST OF
A LINE FROM TEKAMAH TO OMAHA TO NEBRASKA CITY AREA. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE. THE
ISOLATED STORMS SHOULD GENERALLY END BY LATE EVENING.

THE FRONTAL BOUNDARY WILL PROBABLY GET PUSHED SOUTH ON THURSDAY...
WITH A SLIGHT RISK OF SEVERE STORMS ALONG THE KANSAS AND NEBRASKA
BORDER AND POINTS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THERE WILL BE AN ADDITIONAL CHANCE OF THUNDERSTORMS OVER THE AREA
THURSDAY NIGHT AND FRIDAY. THEN DRY WEATHER IS FORECAST FOR THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHWEST IOWA THIS EVENING.

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
June 24, 6:22 PM CST
Where
Shelby County, 0.86 mi SE of Elk Horn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.590, -95.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573860.